Why We Are Sceptical About This Study of Antidepressant Withdrawal Symptoms

2
390

From The Guardian Letters: “You recently reported on a research review, which claimed that only about 15% of people experience withdrawal effects when coming off antidepressants and that only 3% experience severe withdrawal (Antidepressant withdrawal symptoms experienced by 15% of users, study finds, 7 June). We believe this to be misleading. A previous review we conducted, mentioned in your report, found that the overall rate of withdrawal effects to be 56%, with 25% experiencing severe withdrawal.

We fear that both your report and the article by Prof Carmine Pariante about the review that you also published (The myth that antidepressants are addictive has been debunked – they are a vital tool in psychiatry, 8 June) will mislead both doctors and the public into a dangerously false sense of reassurance.

The recent review was based primarily on studies with patients averaging 25 weeks of antidepressant use; many of the studies included were funded by drug companies, and nearly half only assessed antidepressant use for up to 12 weeks. The typical antidepressant user is on these drugs for several years, not a few months or weeks. As we know that longer-term use increases both the risk and severity of withdrawal, this review’s findings are not relevant to the majority of real-world antidepressant users.”

Article →

***

Back to Around the Web

2 COMMENTS

  1. I originally read about this study in a medical website and thought it was bogus. The meta-analysis combined almost 80 “controlled” and observational studies without determining the quality of these trials. This alone makes any conclusions useless.

    The method of assessment of discontinuation symptoms in the included studies was very variable, an analyst said. In most cases the assessment seemed to depend at least partly on the judgement of the authors rather than being based on a systematic collection of data.

    Unfortunately this is what passes as science today far too often.

    Report comment

  2. I have tried over a dozen different antidepressants over the years and I can say with certainty that at least half of them had withdrawl effects, some of them incredibly debilitating. There were a few that gave me absolutely no withdrawal symptoms, but they also had absolutely no effect on my depression either.

    With most antidepressants I would find myself irritable, emotionally volatile, and easily brought to tears after missing a day. The absolute worst was when I went off Venlafaxine (effexor). The first time I became so unhappy and frustrated that I impulsively tried to kill myself. The second time I was tapering off to switch to a different medication and it was so horrible I had to start taking it again. There were both psychological and physiological symptoms that were the worst thing I’ve ever experienced in my life. I felt like I was crawling out of my skin, restless and frustrated. I had a strange dizziness and mild vertigo, no appetite, restless and insomnia, mild nausea. I was an emotional wreck. My anger was on a hair trigger, I felt like I needed to do something, anything, but nothing I did could ease the frustration and restlessness. I had no concentration. I wanted to die. I sat in front of the TV to distract my brain but it wasn’t enough. I felt like I had completely lost control of my mind and body. It was horrible.

    Report comment

LEAVE A REPLY